Michigan, 2007

High Wind in Michigan, November 27, 2007

November 27, 2007 · NWS GRR · 2 events in 2 counties and zones

There were two reports of non thunderstorm high wind gusts near the Lake Michigan shoreline.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were two reports of non thunderstorm high wind gusts near the Lake Michigan shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 27, 7:04 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 27, 7:04 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 AM EST TUE NOV 27 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 AM EST TUE NOV 27 2007)
IT WILL BECOME WINDY LATER THIS MORNING AND THIS AFTERNOON. A
WIND ADVISORY IS IN EFFECT FOR OUR LAKESHORE COUNTIES FROM 7 AM
THROUGH 4 PM FOR WIND GUSTS OF 45 TO 50 MILES PER HOUR MAINLY NEAR
THE LAKE MICHIGAN SHORELINE. A FEW LIGHT SNOW SHOWERS AND FLURRIES
WILL DEVELOP TODAY NEAR AND NORTH OF INTERSTATE 96 FROM MID MORNING
THROUGH EARLY AFTERNOON AND THEN NEAR AND WEST OF US-131 THROUGH THE
AFTERNOON. WE WILL HAVE DRY WEATHER TONIGHT AS A HIGH PRESSURE RIDGE
BUILDS IN. HOWEVER IT WILL BECOME WINDY AGAIN WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM MOVES IN AND BRINGS A CHANCE OF MIXED LIGHT RAIN
AND LIGHT SNOW MAINLY NORTH OF I-96 WEDNESDAY AFTERNOON AND EVENING.
THIS WILL BE FOLLOWED BY LAKE EFFECT SNOW SHOWER DEVELOPMENT LATE
WEDNESDAY NIGHT THROUGH THURSDAY.

&&

.SHORT TERM...(345 AM EST TUE NOV 27 2007)
WINDY CONDITIONS WILL DEVELOP ESPECIALLY ACROSS OUR LAKESHORE
COUNTIES FROM MID MORNING THROUGH MID TO LATE AFTERNOON WITH WIND
GUSTS OF 45 TO 50 MPH EXPECTED NEAR THE LAKE MI SHORELINE. A FEW
LIGHT SNOW SHOWERS AND FLURRIES WILL DEVELOP TODAY INITIALLY NEAR
AND NORTH OF I-96 AND THEN NEAR AND WEST OF US-131 LATER THIS
AFTERNOON AS WINDS VEER TO THE NW.

DRY CONDITIONS TONIGHT WITH DIMINISHING WIND AS THE SFC RIDGE BUILDS
IN. HOWEVER WINDY CONDITIONS WILL DEVELOP ONCE AGAIN WEDNESDAY AS
THE NEXT LOW PRESSURE SYSTEM MOVES IN AND BRINGS A CHANCE OF MIXED
LIGHT RAIN AND LIGHT SNOW MAINLY NORTH OF I-96 WEDNESDAY AFTN AND
EVE. THIS WILL THEN BE FOLLOWED BY LES DEVELOPMENT LATE WEDNESDAY
NIGHT AND THURSDAY AS COLDER AIR POURS ACROSS RELATIVELY MILD LAKE
MI WATERS. DELTA T/S THURSDAY WILL BE IN THE UPPER TEENS. BREEZY
CONDITIONS THURSDAY WILL CARRY THE LAKE EFFECT SNOW SHOWERS WELL
INLAND ON BRISK WESTERLY FLOW. HOWEVER THE STRENGTH OF LOW LEVEL
WIND FIELDS WILL MITIGATE POTENTIAL FOR ACCUMS. SHOULD SEE SCATTERED
SNOW SHOWERS ACROSS OUR CWFA THURSDAY BUT WITH LIGHT (IF ANY)
ACCUMS.

&&

.LONG TERM...(345 AM EST TUE NOV 27 2007)
FOLLOWED THE PREVIOUS SHIFT/S THINKING WHICH MATCHES NCEP/S THAT IN
THE LONGER TERM THE ECMWF AND THE GLOBAL GEM HAVE A BETTER HANDLE
THAN THE GFS. THE GFS SOLUTION DIVERGES FROM THE OTHER TWO OUT IN
THE SUNDAY/MONDAY TIME FRAME...WHERE THE GFS BECOMES MORE
PROGRESSIVE AND THE ECMWF AND GEM KEEP WESTERN TROUGHING LONGER.
BOTH THE GEM AND ECMWF TAKE THE WESTERN TROUGH AND FINALLY MOVE IT
INTO THE GREAT LAKES EARLY NEXT WEEK. IF THE GEM VERIFIES...IT CLOUD
BE VERY COLD AND SNOWY THE FIRST HALF OF NEXT WEEK.

AS FOR THE DETAILS IN THE LONG TERM...LOOKS LIKE SOME LAKE EFFECT
SNOW POTENTIAL IN THE THURSDAY NIGHT THROUGH FRIDAY NIGHT PERIOD
BEHIND THE SHORTWAVE THAT MOVES THROUGH WED NIGHT/THURS. EXPECTING A
LULL IN THE ACTION SATURDAY AND SATURDAY NIGHT.

EXPECTING A MIX OF PRECIPITATION...MENTIONING RAIN AND SNOW AT THIS
POINT FOR SUNDAY AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. PUSH OF WARM AIR COULD LEAD TO AN ALL RAIN
SCENARIO ACTUALLY INTO MONDAY WITH THE ECMWF INDICATING TEMPS OF
+2 TO +8 C ACROSS THE FORECAST AREA. AT THIS POINT GIVEN THE
UNCERTAINTY...LEFT IT ALL SNOW ON MONDAY FOR NOW.

BEYOND MONDAY THINGS COULD TURN INTERESTING (LAKE EFFECT SNOW AND
COLD) WITH THE GEM AND ECMWF BRINGING VERY COLD AIR DOWN FROM
CANADA. 850MB TEMPS COULD BE FLIRTING WITH -20 C...WHICH WOULD PUSH
DELTA T/S INTO THE MIDDLE 20S. ADD DEEP CYCLONIC FLOW TO THE MIX AND
MOISTURE WILL BE THE ONLY UNCERTAIN VARIABLE. PLENTY OF TIME TO
CLOSE IN ON A SOLUTION FOR THIS FAR OUT.

&&

.AVIATION...(704 AM EST TUE NOV 27 2007)
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD OF
12Z-12Z. A BAND OF CLOUDS ASSOCIATED WITH A COLD FRONT WILL SWEEP
THROUGH THIS AREA THIS MORNING...THESE CLOUDS ARE IN THE 6000-9000FT
LAYER. THE CLOUDS ASSOCIATED WITH THE FRONT MAY BRIEFLY DIP TO
AROUND 3500FT...WITH SOME LIGHT SNOW SHOWERS. VISIBILITIES MAY ALSO
BRIEFLY DIP TO 5SM IN -SHSN AND BR. INTO THE AFTERNOON
HOURS...SCATTERED TO BROKEN STRATOCUMULUS AROUND 4000FT IS EXPECTED
WITH FLURRIES. SKIES SHOULD CLEAR OVERNIGHT.

&&

.MARINE...(345 AM EST TUE NOV 27 2007)
GALE WARNING CONTINUES IN EFFECT THROUGH THIS AFTERNOON.

&&

.HYDROLOGY...(345 AM EST TUE NOV 27 2007)
LIGHT QPF AMOUNTS NEXT 72 HRS WILL RESULT IN NO HYDRO CONCERNS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....WIND ADVISORY IN EFFECT FOR ALL OF OUR LAKESHORE COUNTIES FROM
7 AM THROUGH 4 PM TODAY.
LM...GALE WARNING REMAINS IN EFFECT ST JOSEPH TO MANISTEE THROUGH
THIS AFTERNOON.

&&

SYNOPSIS:   LAURENS
SHORT TERM: LAURENS
LONG TERM:  DUKE
AVIATION:   DUKE
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Nov 27, 6:20 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 AM EST TUE NOV 27 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
620 AM EST TUE NOV 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A BURST OF SNOW WILL MOVE THROUGH CENTRAL LOWER MICHIGAN THIS
MORNING...BRIEFLY DROPPING VISIBILITIES TO AROUND A MILE. SOME
LIGHT ACCUMULATIONS WILL BE POSSIBLE.

WINDY CONDITIONS ARE EXPECTED TODAY AS WESTERLY WINDS QUICKLY
INCREASE THIS MORNING TO 15 TO 30 MPH. GUSTS TO 40 MPH CAN BE
EXPECTED AREA WIDE...WHILE GUSTS ALONG THE LAKE MICHIGAN COAST MAY
APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS ARE EXPECTED AGAIN ON WEDNESDAY AHEAD OF ANOTHER LOW
PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-281130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
620 AM EST TUE NOV 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE CONDITIONS ARE EXPECTED ON LAKE MICHIGAN TODAY WITH WAVES
BUILDING TO IN EXCESS OF 10 FEET. CONDITIONS WILL BE HAZARDOUS TO
ALL SIZED WATER CRAFT. WINDS AND WAVES WILL SUBSIDE QUITE A BIT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL INCREASE AGAIN ON LAKE MICHIGAN ON
WEDNESDAY...WITH WINDS REACHING GALE FORCE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Oceana

When
November 27, 8:40 AM EST
Where
Oceana forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

A non thunderstorm wind gust reaching 58 mph was recorded at Little Sable Point on the Lake Michigan shoreline.

High Wind, Ottawa

When
November 27, 10:45 AM EST
Where
Ottawa forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Utility Company
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A measured 64 mph non thunderstorm wind gust was recorded in Port Sheldon atop a 120 foot tower not far from the Lake Michigan shoreline.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65706, 65705.